Phenylephrine: A placebo you don’t need

The Pediatric Insider

© 2015 Roy Benaroch, MD

Doctors, myself included, are dismissive of placebos. “That doesn’t work,” we say, referring to countless therapies that have no benefit over fake therapies (placebos), including pediatric chiropractic, homeopathy, and acupuncture.

We need to be honest. We have our placebos, too—pushed by modern pharmaceutical companies and genuine medical doctors. Maybe we ought to spend more time cleaning up what we do rather than pointing fingers at them.

Case in point: phenylephrine, marketed as a nasal decongestant. To understand how phenylephrine (PE) became so popular, we’ll have to go backwards a bit, to 1994, when the FDA published a list of nasal decongestant products that it considered safe and effective. Anything on “the list” could be sold without further FDA review. Included on that list were two oral decongestants: phenylephrine and pseudoephedrine (commonly known by the brand name Sudafed), which was far more popular.

In the 2000’s, to combat the epidemic of methamphetamine abuse, Congress attached an amendment to the Patriot Act (yes, that Patriot Act), restricting the sale of pseudoephedrine-containing medications. You could still buy them, but in limited quantities, and you had to present your ID to the pharmacist so your purchases could be recorded and tracked. All pseudoephedrine-containing products were pulled from the shelves. And, predictably, sales suffered. People didn’t want the bother of confronting a pharmacist to buy Sudafed, and pharmacists frankly had better things to do with their time than check ID for $6 purchases.

The marketers, predictably, won: a whole slew of new products, containing PE instead of pseudoephedrine, hit the market, prominently displayed on store shelves. Names like “Sudafed PE” minimized the change in the active ingredients, relying on well-known brand names to sell the product. Within a few years, PE-containing products far outsold the hidden pseudoephedine products. And everyone was happy.

Well, almost everyone. If you had a stuffy nose, you were most certainly not happy. Because oral phenylephrine never actually worked. A 2007 review showed that the PE was no better than placebo, and the FDA considered removing it from the allowed-drugs monograph—but they were swayed by a different published analysis showing a small but positive effect of PE on one measure of nasal congestion. That study has been criticized on many grounds, including that it cherry-picked positive studies and ignored evidence that weighed against PE. Still, the FDA allowed PE to continue to be sold and advertised as effective—though they did request a solid, placebo-controlled study to settle the issue.

Now, finally, in 2015, a placebo-controlled study of PE has finally been published. It’s fairly large, using 539 adults, and it looked at multiple doses sizes of PE compared to placebo top treat seasonal allergic rhinitis. The results are unequivocal: PE, at every dose, works no better than placebo—meaning it doesn’t work at all. About 18% of study participants developed side effects, mostly headache (none were serious.)

I don’t know what the FDA is going to do with this information. They asked for it, and now they’ve got it. Perhaps they’ll pull PE from the shelves. Perhaps they’ll ask for more studies. Maybe they’ll say that the drug companies can no longer sell PE for allergies, but can continue to sell them for congestion caused by a common cold (there’s no evidence it works for that, either, but there are no big robust placebo controlled studies to cite.) For the time being, PE, the placebo, continues to be sold, and continues to be recommended by physicians. It’s hard to change habits.

If you’ve got a congested nose, there are some things that do work. Congestion can be relieved by saline washes or sprays or a steamy shower. If allergies are the culprit, a nasal steroid spray is very effective. Pseudoephedine (Sudafed) is still out there, though you have to ask for it. Topical nasal decongestant sprays (like Afrin) work, too, though should typically be used for only a few days.

Or, go with a placebo. If that’s your style, choose something safe, like a homeopathic product. It won’t relieve congestion any better than plain water, but at least it won’t hurt anything but your wallet. That’s more than I can say for phenylephrine and our other real-medicine-placebos.

Advertisements
Explore posts in the same categories: Medical problems, Pediatric Insider information

Tags: , ,

You can comment below, or link to this permanent URL from your own site.

5 Comments on “Phenylephrine: A placebo you don’t need”

  1. Jack Says:

    Ha! I knew it! I had tried that stuff once shortly after they hid all the good stuff behind the counter and it didn’t work at all. Since then I have gone back to pseudoephedrine which works great for me!

    Like

  2. wzrd1 Says:

    We tried phenylephrine precisely once, then discussed it with the pharmacist and wend back to pseudoephedrine.
    We buy pseudoephedrine in 96 count batches, with is pretty much the largest quantity one can get from a pharmacy without acquiring the attention of law enforcement.
    I buy diphenhydramine 50 mg capsules in 500 capsule bottles.
    Yeah, our allergies are fairly severe.

    Like

  3. Mar Says:

    Ha! I knew that stuff didn’t work! I always go and get the Sudafed from the pharmacist. I’m glad to see an actual study though that shows phenylephrine is ineffective, now I have something to point to when I tell people don’t bother with that stuff.

    Like

  4. Tim Harding Says:

    Reblogged this on The Logical Place and commented:
    Interestingly, I have never found that Phenylephrine worked for me. So I always ask for Pseudoephedrine. Yes, I have to produce my drivers licence, but that is no big deal and the pharmacy staff seem to accept my anecdotal experience that Phenylephrine doesn’t work.

    Like

  5. wzrd1 Says:

    Our anecdotal experience is that phenylephrine was less effective than a placebo. 😉

    More seriously, Tim, my wife and I do the same. Although, with two of us using pseudoephedrine, we pick up a pack of 96 and occasionally, an ignorant pharmacist refuses and will only permit 48 to be sold, despite company policy and the law.
    The law states that 3.6 grams may be purchased in one day and a maximum of 7.5 grams in a 30 day period. As the tablets we use are 30mg pseudoephedrine HCL, that comes to 146 tablets, per DEA guidance.
    Thankfully, we typically only need this during allergy season, along with diphenhydramine HCL 50mg. Yeah, our allergies are now that bad. :/

    Like


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: